MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0201
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an arteriovenous malformation using ruby coils.During the procedure, the physician felt resistance while advancing a ruby coil within its introducer sheath and, consequently, the pusher assembly became kinked.Therefore, the ruby coil was removed, and the procedure was then completed using additional ruby coils with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly was kinked approximately 8.0 cm, 10.5 cm, 31.0 cm, 43.0 cm, 46.0 cm, 84.0 cm, 88.0 cm, 112.0 cm and 114.0 cm from the proximal end.The embolization coil was intact with the distal detachment tip (ddt) of the pusher assembly.The introducer sheath was ovalized approximately 53.0 cm and 64.0 cm from the distal end.The introducer sheath was kinked approximately 62.0 cm from the proximal end.During functional testing resistance was encountered at the kinked location of the introducer sheath while advancing the ruby coil and the device could not advance any further.Conclusions: evaluation of the returned ruby coil revealed a kink along its introducer sheath.If the device is forcefully manipulated while the introducer sheath is inserted into a rotating hemostasis valve (rhv), the introducer sheath may become kinked.This damage likely contributed to the reported inability to advance the ruby coil out of its introducer sheath.Further evaluation revealed kinks along the pusher assembly and ovalizations along the introducer sheath.Some of these damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8346163
Report Number3005168196-2019-00290
Device Sequence Number2105677
Product Code HCG
UDI-Device Identifier00814548013114
UDI-Public00814548013114
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2026
Device Catalogue NumberRBY4C0201
Device Lot NumberF82356
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/18/2019
Supplement Date Received by Manufacturer04/04/2019
Initial Report FDA Received Date02/15/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Date Report Sent to FDA01/01/2005